Moment bounds of PH distributions with infinite or finite support based on the steepest increase property

Qi Ming He, Gábor Horváth, Illés Horváth, M. Telek

Research output: Contribution to journalArticle

Abstract

The steepest increase property of phase-type (PH) distributions was first proposed in O'Cinneide (1999) and proved in O'Cinneide (1999) and Yao (2002), but since then has received little attention in the research community. In this work we demonstrate that the steepest increase property can be applied for proving previously unknown moment bounds of PH distributions with infinite or finite support. Of special interest are moment bounds free of specific PH representations except the size of the representation. For PH distributions with infinite support, it is shown that such a PH distribution is stochastically smaller than or equal to an Erlang distribution of the same size. For PH distributions with finite support, a class of distributions which was introduced and investigated in Ramaswami and Viswanath (2014), it is shown that the squared coefficient of variation of a PH distribution with finite support is greater than or equal to 1/(m(m + 2)), where m is the size of its PH representation.

Original languageEnglish
Pages (from-to)168-183
Number of pages16
JournalAdvances in Applied Probability
Volume51
Issue number1
DOIs
Publication statusPublished - Mar 1 2019

Fingerprint

Phase-type Distribution
Moment
Representation Type
Erlang Distribution
Coefficient of variation
Unknown
Demonstrate

Keywords

  • finite support
  • infinite support
  • moment bound
  • Phase-type distribution

ASJC Scopus subject areas

  • Statistics and Probability
  • Applied Mathematics

Cite this

Moment bounds of PH distributions with infinite or finite support based on the steepest increase property. / He, Qi Ming; Horváth, Gábor; Horváth, Illés; Telek, M.

In: Advances in Applied Probability, Vol. 51, No. 1, 01.03.2019, p. 168-183.

Research output: Contribution to journalArticle

@article{c4b152fc9f5f470c8a086b28c05e3ed7,
title = "Moment bounds of PH distributions with infinite or finite support based on the steepest increase property",
abstract = "The steepest increase property of phase-type (PH) distributions was first proposed in O'Cinneide (1999) and proved in O'Cinneide (1999) and Yao (2002), but since then has received little attention in the research community. In this work we demonstrate that the steepest increase property can be applied for proving previously unknown moment bounds of PH distributions with infinite or finite support. Of special interest are moment bounds free of specific PH representations except the size of the representation. For PH distributions with infinite support, it is shown that such a PH distribution is stochastically smaller than or equal to an Erlang distribution of the same size. For PH distributions with finite support, a class of distributions which was introduced and investigated in Ramaswami and Viswanath (2014), it is shown that the squared coefficient of variation of a PH distribution with finite support is greater than or equal to 1/(m(m + 2)), where m is the size of its PH representation.",
keywords = "finite support, infinite support, moment bound, Phase-type distribution",
author = "He, {Qi Ming} and G{\'a}bor Horv{\'a}th and Ill{\'e}s Horv{\'a}th and M. Telek",
year = "2019",
month = "3",
day = "1",
doi = "10.1017/apr.2019.7",
language = "English",
volume = "51",
pages = "168--183",
journal = "Advances in Applied Probability",
issn = "0001-8678",
publisher = "University of Sheffield",
number = "1",

}

TY - JOUR

T1 - Moment bounds of PH distributions with infinite or finite support based on the steepest increase property

AU - He, Qi Ming

AU - Horváth, Gábor

AU - Horváth, Illés

AU - Telek, M.

PY - 2019/3/1

Y1 - 2019/3/1

N2 - The steepest increase property of phase-type (PH) distributions was first proposed in O'Cinneide (1999) and proved in O'Cinneide (1999) and Yao (2002), but since then has received little attention in the research community. In this work we demonstrate that the steepest increase property can be applied for proving previously unknown moment bounds of PH distributions with infinite or finite support. Of special interest are moment bounds free of specific PH representations except the size of the representation. For PH distributions with infinite support, it is shown that such a PH distribution is stochastically smaller than or equal to an Erlang distribution of the same size. For PH distributions with finite support, a class of distributions which was introduced and investigated in Ramaswami and Viswanath (2014), it is shown that the squared coefficient of variation of a PH distribution with finite support is greater than or equal to 1/(m(m + 2)), where m is the size of its PH representation.

AB - The steepest increase property of phase-type (PH) distributions was first proposed in O'Cinneide (1999) and proved in O'Cinneide (1999) and Yao (2002), but since then has received little attention in the research community. In this work we demonstrate that the steepest increase property can be applied for proving previously unknown moment bounds of PH distributions with infinite or finite support. Of special interest are moment bounds free of specific PH representations except the size of the representation. For PH distributions with infinite support, it is shown that such a PH distribution is stochastically smaller than or equal to an Erlang distribution of the same size. For PH distributions with finite support, a class of distributions which was introduced and investigated in Ramaswami and Viswanath (2014), it is shown that the squared coefficient of variation of a PH distribution with finite support is greater than or equal to 1/(m(m + 2)), where m is the size of its PH representation.

KW - finite support

KW - infinite support

KW - moment bound

KW - Phase-type distribution

UR - http://www.scopus.com/inward/record.url?scp=85069622504&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85069622504&partnerID=8YFLogxK

U2 - 10.1017/apr.2019.7

DO - 10.1017/apr.2019.7

M3 - Article

AN - SCOPUS:85069622504

VL - 51

SP - 168

EP - 183

JO - Advances in Applied Probability

JF - Advances in Applied Probability

SN - 0001-8678

IS - 1

ER -